A person who is abusing his or her anti-depressant, however, may actually have to exaggerate normal movements in order to compensate for having taken too much medication. His or her speech may be slow to the point that it is almost methodical; further, he or she may not only stumble over words but have trouble finding the right words, to the point that there is a protracted delay in her conversation while she searches for the words.
His or her movements may be too deliberate – reaching slowly for a piece of paper, for example, or having to concentrate too fully on being able to pick something up. He or she may be unable to control her gait and balance, stumbling when he or she walks, swaying when she is standing still, and other things. His or her eyes may appear unfocused, and she may squint or blink as if she were having trouble seeing.
The intention for prescription drugs such as anti-depressants, painkillers, and stimulants, is to control the condition to the extent that a person can function normally. If a person is abusing anti-depressants or painkillers, however, he or she may be acting as though he or she is “in a fog.” His or her thoughts may be disorganized or he may even display incoherence in his speech. He or she is sluggish, and it is evident that he or she just isn’t “with the program.”
Someone abusing stimulants may be just the opposite. Their speech is rapid, their thoughts may be racing so fast that they cannot finish a sentence or complete an activity. Their personality traits may be exaggerated – they are too “bubbly”, too loud, or even too aggressive.
A person taking an anti-depressant exactly as it is prescribed may exhibit a calm, “laid-back” demeanor, but he or she is still functioning normally. He or she is able to carry on her duties, her speech is clear for the most part (he or she may stumble over words occasionally, but who doesn’t?), and he or she displays adequate mental alertness.
Prescription drug abuse can cause a person to exhibit unusual behavior. A person who normally can control his or her anger may suddenly have unexplained outbursts of anger. He or she may exhibit signs of dangerous aggression – provoking confrontations, or engaging in episodes of physical or mental abuse.
Further, prescription drug abuse can cause people who normally do not exhibit feelings of anxiety or paranoia to start expressing these feelings. Inability to handle even the simplest tasks or constant fear of “being watched” can both be signs of prescription drug abuse. If a person is experiencing withdrawal symptoms, emotional effects can include extreme depression. As withdrawal worsens, they may begin hallucinating.